Pennsylvania, 2005

Flood in Pennsylvania, January 14, 2005

January 14, 2005 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jan 13, 9:30 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 13, 9:30 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
930 PM EST THU JAN 13 2005

.SHORT TERM (REST OF TONIGHT)...
BALMY CONDITIONS FOR THIS TIME OF DAY AND THIS TIME OF YEAR. TOO BAD
MANY LOCATIONS WILL NOT SET RECORD MAXES FOR THURSDAY AS THERE WERE
A FEW HOT DAYS IN 1932 THAT BROUGHT BOTH HARRISBURG (72F) AND
WILLIAMSPORT (70F) INTO THE 70S  STCP1 (STATE COLLEGE CO-OP) DAILY
MAX RECORD FOR TODAY IS 68F.

TOUGH TO BELIEVE THAT IT WILL BE SNOWING A BIT OVERNIGHT...MAINLY IN
OUR NWRN ZNS. WL NOT PUT ANY REAL ACCUMS IN...BUT SOMEONE COULD SEE
A SLUSHY COATING. TEMPS RIGHT NOW NOT CONDUCIVE TO ACCUMS.

WILL EAT MY EARLIER SUMMATION AND ADD CHC FOR THUNDER BACK INTO THE
SOUTHEASTERN ZONES...BUT JUST A CHANCE...AS THUNDER HAS DEVELOPED
NEAR A S/W MOVING UP FROM N/VAC AND THIS WILL RIDE OVER THE MOST
MOIST/POTENTIALLY UNSTABLE AREA OF MY CWA LATER TONIGHT RIGHT AROUND
THE TIME THAT THE WINDS TRY TO GO NWRLY.
&&

.HYDROLOGY...
STILL ON TRACK TO GET 0.5 TO 1.00 INCHES OF RAIN ACROSS THE REGION.
MOST WILL PROBABLY BE IN THE LWR SUSQ...WHERE IT START SHORTLY AND
WILL LINGER LONGEST. WILL CONT FLOOD WATCH FOR THE ENTIRE AREA
THROUGH NOON...AS MANY RIVERS PROGGED TO GET UP NEAR FLOOD STAGES
FRIDAY OR SATURDAY.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 651 PM EST THU JAN 13 2005

SHORT TERM (REST OF TONIGHT)...
UPDATE IN SHORT ORDER TO DROP THE SVR WATCH.  WILL ALSO REMOVE MOST
IF NOT ALL MENTIONS OF THUNDER.  THOUGHT ABOUT LEAVING A MENTION OF
THUNDERE IN THE LWR SUSQ...AS THINGS MAY RE-FIRE AS THEY HIT THE
REALLY GOOD DWPTS...BUT WITH NO CG STROKES EVIDENT NORTH OF THE GULF
COAST STATES (OR EVEN THE TROPIC OF CANCER)...WILL REMOVE.

WILL HOLD ONTO THE FLOOD WATCH AS MELT DEFINATELY UNDERWAY IN THE
NORTHLANDS AND RAFL STILL PROGGED TO BE BTWN 0.5 AND 0.75 INCHES.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 300 PM EST THU JAN 13 2005

AVIATION...
CONDS HAVE FINALLY IMPROVED IN MOST AREAS TO VFR...WITH ONLY
EXCEPTIONS AT KMDT/KIPT...WHERE THEY REMAIN IN THE COOL/MOIST AIR
BELOW THE INVERSION. THE LOW CIGS MAY NOT COMPLETELY SCOUR OUT UNTIL
EARLY EVE THERE...BUT SHOULD AT LEAST IMPROVE TO MVFR BY 20-22Z.
GUSTY SOUTH WINDS WILL CONTINUE INTO THE EVE...WITH 25 TO 30 KT
GUSTS COMMON. LOW LEVEL WIND SHEAR WILL ALSO PERSIST. MAINLY VFR
CONDS UNTIL AFT 00Z WHEN A LARGE SWATH OF RAIN WITH EMBEDDED GUSTY
WINDS ASSOC WITH A COLD FRONT...WILL MOVE THOUGH THE REGION FROM
WEST TO EAST WITH MVFR/IFR CONDS. SLOWLY IMPROVING CONDS TO MVFR
THEN EVENTUALLY VFR GENERALLY AFT 12Z FRI...WITH NW FLOW AND DRIER
AIR MOVING IN.

SHORT TERM (TONIGHT THROUGH FRIDAY)...
WARM FRONT HAS FINALLY CLEARED MOST OF THE AREA...WITH ONLY
EXCEPTIONS THE RIVER VALLEYS IN THE EAST. EVEN THERE...LOW LEVEL
CLOUDS AND FOG HAVE SLOWLY BEEN ERODING. IT WILL BE A VERY WARM
EVENING...WITH TEMPERATURES CONTINUING TO RISE INTO THE UPPER 50S
AND  LOWER 60S IN MOST AREAS...AIDED BY A STIFF SOUTHERLY WIND. WIND
GUSTS ACROSS HIGHER ELEVATIONS WILL BE AROUND 35-40 MPH...BUT BELOW
ADVISORY CRITERIA. LARGE SWATH OF RAIN AND EMBEDDED CONVECTIVE
HEAVIER LINES OF SHOWERS WILL MOVE INTO CENTRAL PA THIS EVE FROM
WEST TO EAST. MOST AREAS ACROSS EASTERN HALF OF CWA SHOULD REMAIN
DRY UNTIL MIDNIGHT OR SO. WITH STRONG WINDS ALOFT AND DEWPOINTS IN
THE 50S...THERE COULD BE SOME STRONG WINDS ASSOC WITH CONVECTIVE
BANDS WITH GUST BETWEEN 40-50 MPH. SINCE THIS WILL BE NOT BE LONG IN
DURATION...WILL COVER WITH AN SPS.

HYDRO CONCERNS ARE ANOTHER ISSUE...WITH AROUND 0.75-1.25 INCHES OF
RAIN EXPECTED BY FRI MORNING. FLOOD WATCHES WERE POSTED
YESTERDAY...AND WILL CONTINUE ACROSS THE ENTIRE AREA. ANY RIVER
FLOODING THAT DOES OCCUR...WILL LIKELY START LATE TONIGHT OR DURING
THE DAY FRI.

RAPIDLY DRYING CONDS IN STORE AFTER SOME LEFT OVER RAIN IN THE
SOUTHEAST FRI MORNING. REST OF THE DAY WILL BE BREEZY AND COLDER
WITH NW FLOW TAKING OVER.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
EXTENDED FORECAST DEFINED BY A RETURN BACK TO NORMAL JANUARY
WEATHER.  BROAD TROUGH WILL SETTLE OVER REGION AND COLDER AIR WILL
FILTER IN FRIDAY AND FRIDAY NIGHT.  CENTRAL PA WILL BE UNDER
WEST-SOUTHWESTERLY LOW AND MID LEVEL FLOW THROUGH SATURDAY NIGHT
KEEPING LAKE EFFECT PRECIP JUST NORTH ACROSS THE PA/NY BORDER.  BY
SUNDAY THE WINDS BECOME MORE WNW SPREADING CHANCES FOR LAKE EFFECT
SNOWS INTO THE NW MTNS.  OTHERWISE DRY CONDITIONS PERSIST THROUGH
THE WEEKEND. THEN TWO WEAK WAVES OF LOW PRESSURE WILL BRING A CHANCE
FOR LIGHT SYNOPTIC SNOW AREAWIDE MONDAY AND AGAIN WED INTO THU.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
     033>037-041-042-045-046-049>053-056>059-063>066 TONIGHT AND
     FRIDAY LATE MORNING.
&&

SHORT TERM/HYDROLOGY(UPDATE)...DANGELO
Hazardous weather outlook, Jan 13, 5:16 PM EST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 PM EST THU JAN 13 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-141024-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
516 PM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT:

A FLOOD WATCH WILL BE IN EFFECT THROUGH THE NIGHT...AS SNOWMELT AND
RAIN TONIGHT MAY CREATE FLOODING ON AREA RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

THE FLOOD WATCH WILL CONTINUE THROUGH NOON ON FRIDAY. SOME OF THE
LARGER RIVERS WILL EXCEED THEIR CAUTION STAGES AND MAY APPROACH FLOOD
STAGES LATER FRIDAY OR THIS WEEKEND.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, Jan 14, 12:07 AM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1207 AM EST FRI JAN 14 2005

PAZ036-140600-
FRANKLIN-
1207 AM EST FRI JAN 14 2005

...LOCALLY STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF FRANKLIN
COUNTY...

AT 1158 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF GREENCASTLE...MOVING NORTHEAST
AT 40 MPH. THIS THUNDERSTORM WAS EMBEDDED WITHIN A LARGER LINE OF
SHOWERS THAT WAS ACROSS WESTERN FRANKLIN COUNTY...WHICH WAS MOVING
EAST AROUND 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR
CHAMBERSBURG AROUND 1215 AM AND SCOTLAND AROUND 1220 AM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

KL
Special weather statement, Jan 14, 1:46 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
146 AM EST FRI JAN 14 2005

PAZ057-140745-
DAUPHIN-
146 AM EST FRI JAN 14 2005

...STRONG THUNDERSTORMS WILL AFFECT DAUPHIN COUNTY...

AT 142 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND EMBEDDED STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM 14 MILES NORTH OF LINGLESTOWN TO 5 MILES SOUTH OF
MECHANICSBURG...MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL BE
NEAR SKYLINE VIEW AROUND 155 AM...PENN NATIONAL RACEWAY AROUND 200
AM AND HERSHEY AROUND 205 AM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS...WHICH WILL BE
CAPABLE OF DOWNING SMALL TREE LIMBS.

IN ADDITION...VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

KL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, York

When
January 14, 3:00 AM EST to 3:30 PM EST
Where
York forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.133, -79.000

Heavy rain caused flooding across York County during the morning and early afternoon of January 14th. About a half dozen roads were flooded throughout the county including Route 116 east of Jacobs Mills in Heidelburg Township, Route 234 between Lefeever and Shady Dell in Jackson Township, Green Valley Road between Brush Valley and Cold Spring in Codorus Township, Freysville Road south of Route 462 in Hellam Township, Baker Road in West Manchester Township, Moul Road in Jackson Township and Canal Street in Paradise Township. In addition, water rescues were performed along Route 116 at Smith Station Road in Heidelburg Township and York Street at the Hanover Pretzel factory in Penn Township. Both of these rescues were vehicles that were stranded in flooded roadways.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5435980.